Florida, 2021

Flood in Florida, September 8, 2021

September 8, 2021 · NWS JAX · 1 event in 1 county or zone

A tropical low was approaching the FL panhandle from the Gulf of Mexico with deep tropical moisture on the east side of the system overspreading the local forecast area under SSW flow. Showers and storms developed west to east through the day with storm enhancement toward the I-95 corridor and east coast where an east coast sea breeze drifted inland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A tropical low was approaching the FL panhandle from the Gulf of Mexico with deep tropical moisture on the east side of the system overspreading the local forecast area under SSW flow. Showers and storms developed west to east through the day with storm enhancement toward the I-95 corridor and east coast where an east coast sea breeze drifted inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 12:35 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 8, 12:35 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
135 PM EDT Wed Sep 8 2021

.AVIATION...
[Through 18Z Thursday]

Numerous showers and storms were moving east northeast at 15 to 20
mph across the interior this afternoon. These showers and storms
will reach the east coast TAF sites between 18-20Z. An east coast
sea breeze was also moving slowly inland, and showers/storms will
be enhanced along the coast in the mid afternoon. Showers are
expected to continue behind the main convection into the evening
hours before dissipating. Another round of showers is expected to
move into the Suwannee Valley and towards KGNV overnight, and then
towards the east coast TAF sites near daybreak on Thursday. This
activity will continue through the morning hours at the TAF sites
as a trough of low pressure moves across southeast Georgia. This
trough will exit into the Atlantic waters in the afternoon, and
rain chances will begin to diminish after the end of the TAF
period. MVFR cigs are expected to develop late tonight or Thursday
morning and continue through the end of the TAF period. West to
west southwest winds will increase to 10-15 knots on Thursday.

&&

.PREV DISCUSSION [925 AM EDT]...

.NEAR TERM [Through Tonight]...

High pressure to the southeast and a slowly advancing frontal
boundary from out of the northwest is continuing to channel the
southwesterly prevailing flow from out of the Gulf over the
region bringing in PWAT values between 2 and 2.25 inches with
increased instability associated with the approaching tropical
disturbance moving into the region later tonight. Convection is
expected to affect southeast Georgia and northeast Florida
throughout the day with an early bout of showers and thunderstorms
will move in early this morning from out of the southwest
primarily affecting areas along and west of the I-75 corridor.
Storms will become more widespread in the afternoon and evening
hours with a marginal chance for strong thunderstorms and
excessive rainfall forecasted for the westernmost portions of the
forecast area. Max high temperatures today will range between mid
80s and lower 90s, with lower temperatures occuring over inland
areas due to the early occurrences of rainfall. Overnight low
temperatures in the lower 70s for inland areas and in the mid 70s
along the coastline.

.SHORT TERM [Thursday Through Friday]...

Low pressure development expected over the Northern Gulf of Mexico
along the frontal boundary tonight, and while some tropical
development of this low is possible as it pushes into NE FL/SE GA
by Thursday Morning, the main messaging will not change much as
locally heavy rainfall from numerous to widespread rainfall and
embedded storms still on track until the low exits into the
Atlantic off the SE US coast Thursday evening. Max temps a bit
lower on Thursday with the abundant rainfall in the lower to
middle 80s, and if low pressure system can deepen enough before
pushing into the area, some of the storms could have some wind
gusts of 50-60 mph and even an isolated tornado threat cannot be
ruled out at this time. Rainfall Totals of widespread 1-2 inch
amounts are expected, with local 2-4 inch amounts, likely over
inland NE FL along the I-75 corridor and into the Suwannee River
Valley, which will likely push some of the river basins (Suwannee,
Santa Fe, St. Mary's) back into Minor Flood. Rapid exit of low
pressure to the Northeast Thursday Night will bring an end to the
widespread rainfall with just a few isolated showers or storms
leftover as frontal boundary stalls across NE FL. Lows fall into
the mid to upper 60s across inland SE GA, with lower to middle 70s
elsewhere. On Friday the combination of diurnal heating pushing
Max Temps back into the mid/upper 80s and the leftover frontal
boundary should be enough to trigger scattered to numerous showers
and storms across NE FL and only isolated showers/storms across SE
GA where some drier air has filtered in aloft.

.LONG TERM [Saturday Through Tuesday]...

As frontal boundary continues to wash out across NE FL on Saturday
and Sunday, still expect enough moisture in diurnal heating into
the mid/upper 80s to kick off Scattered showers and storms mainly
during the afternoon and evening hours. By Monday and Tuesday as
High Pressure over the Carolinas edges southward towards the
region, some drier airmass will build in aloft while the onshore
East to Northeast flow at the surface will continue the threat of
widely scattered showers and storms mainly over the Atlc Coastal
Waters and into the I-95 corridor of SE GA/NE FL, with widely
scattered showers and storms developing over inland areas during
the afternoon hours. Max Temps will tick back above climo values
with lower 90s expected over inland areas and mid/upper 80s along
the Atlc beaches/coast.

.MARINE...

Long period ocean swells from distant Major Hurricane Larry
continue to affect local waters. Swells will build local seas
through the end of the week with Small Craft Exercise Caution
likely for the outer waters by Wed night with Small Craft Advisory
conditions Thursday. An area of low pressure in the Gulf of
Mexico will approach the Florida panhandle coast late Wednesday,
and then cross the local waters through Thursday, bringing waves
of heavy rain and thunderstorms with gusty winds across the local
waters beginning Wed afternoon.

Rip Currents: High Risk for Rip Currents starting today and
continuing through Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  85  66  86  66 /  70  70  20  20  10
SSI  75  85  72  84  74 /  50  80  30  30  20
JAX  73  87  70  87  72 /  50  80  10  40  20
SGJ  73  87  72  86  73 /  40  70  20  50  20
GNV  71  85  70  87  70 /  40  80  20  60  20
OCF  73  86  71  88  71 /  60  80  30  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through Friday evening for Coastal Camden-
     Coastal Glynn.

AM...None.
&&

In the hours before

Special weather statement, Sep 8, 12:55 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
155 PM EDT Wed Sep 8 2021

FLZ024-GAZ264-350-364-081830-
Inland Nassau FL-Northeastern Charlton GA-Western Charlton GA-
Southern Ware GA-
155 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northwestern Nassau,
southeastern Ware and northern Charlton Counties through 230 PM
EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Folkston, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Hilliard, Folkston, Homeland, Kings Ferry and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 8218 3084 8233 3106 8201 3092 8191
      3091 8192 3089 8189 3083 8190 3082 8189
      3080 8188 3079 8187 3079 8183 3069 8176
TIME...MOT...LOC 1755Z 234DEG 17KT 3073 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AK
Special weather statement, Sep 8, 1:20 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
220 PM EDT Wed Sep 8 2021

FLZ024-124-425-GAZ165-166-081900-
Western Duval FL-Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
220 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northeastern Nassau
and southeastern Camden Counties through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Yulee, or 9 miles south of Kingsland, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Kings Bay Base, Yulee and
Cumberland Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 8139 3051 8145 3057 8151 3056 8151
      3056 8152 3052 8154 3054 8155 3054 8158
      3055 8159 3057 8159 3055 8161 3058 8161
      3055 8174 3071 8182 3092 8140 3077 8142
TIME...MOT...LOC 1820Z 237DEG 16KT 3067 8171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 1:26 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
226 PM EDT Wed Sep 8 2021

FLZ125-225-425-081915-
Western Duval FL-Trout River FL-Coastal Duval FL-
226 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northeastern Duval
County through 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oceanway, or near Jacksonville International Arpt, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Oceanway,
Craig Field, Little Talbot Island, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 8170 3053 8177 3057 8170 3055 8166
      3058 8165 3058 8161 3055 8161 3057 8159
      3052 8154 3057 8150 3054 8147 3058 8147
      3058 8150 3059 8148 3061 8150 3062 8149
      3052 8144 3063 8144 3064 8140 3034 8136
TIME...MOT...LOC 1826Z 245DEG 18KT 3043 8163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 1:56 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
256 PM EDT Wed Sep 8 2021

FLZ031-136-081945-
Eastern Alachua FL-Bradford FL-
256 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern
Bradford and eastern Alachua Counties through 345 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Gainesville, Starke, Keystone Heights, University Of Florida, Orange
Heights, Gainesville Airport, Sampson, Newnans Lake, Rochelle and
Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 8228 2969 8244 3003 8220 2995 8205
      2978 8205
TIME...MOT...LOC 1856Z 217DEG 17KT 2973 8234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 2:42 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
342 PM EDT Wed Sep 8 2021

FLZ033-133-137-082015-
Coastal St. Johns FL-Eastern Putnam FL-Inland St. Johns FL-
342 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of St. Johns and
northeastern Putnam Counties through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
World Golf Village, or 10 miles east of Green Cove Springs, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Augustine, World Golf Village, Saint Augustine Beach, Sawgrass,
Nocatee, Durbin, Vilano Beach, Picolata, Federal Point and South
Ponte Vedra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2974 8163 2984 8163 2984 8158 2990 8161
      2996 8160 2998 8162 3002 8162 3011 8150
      3011 8144 3016 8144 3023 8134 2978 8119
TIME...MOT...LOC 1942Z 221DEG 25KT 2995 8151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 8, 3:24 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
424 PM EDT Wed Sep 8 2021

FLZ240-340-082100-
Central Marion FL-Western Marion FL-
424 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southwestern Marion
County through 500 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or 7 miles east of Rainbow Lakes Estates, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2909 8246 2922 8242 2922 8240 2927 8241
      2935 8238 2930 8208 2906 8229
TIME...MOT...LOC 2024Z 213DEG 23KT 2917 8233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Johns

When
September 8, 3:52 PM EST
Where
St. Johns County, 1.02 mi NNE of St Augustine to 0.9 mi NNE of St Augustine
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.894, -81.315

A broadcast media partner shared a social media video of about 6 inches of flood water over Cordova Street near Valencia Street in historic St. Augustine.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978801.